Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 203, NWS Denver/Boulder, CO

August 1, 2005Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2005, 2:39 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 2:39 PM MDT (20:39 UTC)
Expired
Aug 1, 2005, 3:30 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 012039
SVRBOU
COC001-005-012130-
/O.NEW.KBOU.SV.W.0203.050801T2039Z-050801T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 330 PM MDT

* AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF SHAMROCK...OR ABOUT 31 MILES SOUTH OF FORT MORGAN...
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHAMROCK.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4000 10395 3975 10401 3970 10372 4000 10371

$$
2 follow-up statements
000 
WUUS55 KBOU 012040 CCA
SVRBOU
COC001-012130-
/O.COR.KBOU.SV.W.0203.050801T2039Z-050801T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN NORTHEAST COLORADO

* UNTIL 330 PM MDT

* AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF SHAMROCK...OR ABOUT 31 MILES SOUTH OF FORT MORGAN...
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHAMROCK.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4000 10395 3975 10401 3975 10373 4000 10371

$$
000 
WWUS55 KBOU 012104
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT MON AUG 1 2005

COC001-012114-
/O.CAN.KBOU.SV.W.0203.000000T0000Z-050801T2130Z/
ADAMS CO-
304 PM MDT MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ADAMS COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4000 10395 3975 10401 3975 10373 4000 10371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:40 AM MDT, 11 hours 59 minutes earlier.

Area forecast discussion, Aug 1, 2:40 AM MDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 AM MDT MON AUG 1 2005

.SHORT TERM...NOT MUCH CHANGE EXPECTED TO OVERALL PATTERN AS CENTER
OF UPPER LEVEL RIDGE REMAINS OVER SRN COLORADO.  SOME MONSOON
MOISTURE WILL CONTINUE TO MOVE ACROSS AREA IN SW FLOW ALOFT AND
COMBINED WITH AFTN HEATING SHOULD LEAD TO SOME SCT CONVECTION OVER
THE HIGHER TERRAIN AND PORTIONS OF THE NERN PLAINS.  SOME TYPE OF
OUTFLOW BNDRY APPEARS TO BE OVER THE NERN PLAINS FROM NERN WELD
ACROSS MORGAN INTO WRN WASHINGTON COUNTIES WHICH WAS LEFT OVER FROM
CONVECTION LAST EVENING.  THIS BNDRY MAY ACT A FOCUS FOR STRONGER
TSTMS LATER THIS AFTN IF IT REMAINS IN PLACE AND DOES NOT WASH OUT.
TEMPS TODAY MAY BE HOTTER THAN YESTERDAY BASED ON 2 TO 3 DEGREES OF
WARMING IN THE 850-700 MB LAYER.  THUS AFTN HIGHS SHOULD RISE WELL
INTO 90S TO AROUND 100 DEGREES OVER NERN CO.  RECORD HIGH AT DENVER
IS 100 WHICH COULD BE REACHED THIS AFTN.

.LONG TERM...ON TUESDAY...MODELS STILL HAVE THE UPPER RIDGE CENTER
JUST TO THE SOUTHEAST AND EAST OF THE FORECAST AREA TUESDAY THROUGH
WEDNESDAY.  A FAIRLY STRONG UPPER LEVEL TROUGH MOVES EASTWARD ACROSS
CANADA AND THE NORTHERN UNITED STATES THROUGH THE DAY WEDNESDAY.
THIS USHERS IN A DECENT COLD FRONT WITH UPSLOPE FLOW BEHIND IT
WEDNESDAY AFTERNOON.  THERE IS EVEN SOME UPWARD MOVING AIR PROGGED
IN THE SYNOPTIC SCALE ON THE QG VERTICAL VELOCITY GRIDS WEDNESDAY
AFTERNOON AND NIGHT.   FOR MOISTURE...CROSS SECTIONS STILL HAVE SOME
MID AND UPPED LEVEL MONSOON MOISTURE OVER US TUESDAY...TUESDAY
NIGHT...AND WEDNESDAY.  BY WEDNESDAY NIGHT...BOTH MODELS GET PLENTY
OF DEEP MOISTURE OVER US FROM THE SURFACE ON UPWARD.  IT LOOKS
PRETTY CLOUDY ON THURSDAY AS WELL.  MODELS STILL SHOWING A RATHER
BENIGN...BROAD THETA-E AXIS OVER THE FORECAST AREA TUESDAY...
TUESDAY NIGHT...AND ON INTO WEDNESDAY.   THE LAPSE RATES ARE A TAD
STEEPER LATE WEDNESDAY OVER LATE TUESDAY.  THE POTENTIAL INSTABILITY
IS OK BOTH DAYS. THE HIGHER CAPE VALUES ARE PROGGED LATE DAY TUESDAY
...THERE IS LESS LATE DAY WEDNESDAY.  THE HIGHER PRECIPITABLE WATER
VALUES ARE WEDNESDAY AFTERNOON...LESS TUESDAY LATE.  BY WEDNESDAY
NIGHT/THURSDAY MORNING...THE PRECIPITABLE WATER VALUES ARE OVER 1.00
WITH THE MONSOON MOISTURE AND UPSLOPE MOISTURE IN ADDITION.  QPF
GRIDS HAVE MORE RAINFALL OVER US WEDNESDAY AFTERNOON...TUESDAY
AFTERNOON ITS PRETTY SPARSE.  OVERALL BOTH AFTERNOON/EVENING
PERIODS LOOK SIMILAR TO WHAT WEVE HAD THE LAST COUPLE DAYS.  THERE
SHOULD BE AN INCREASE IN POPS FOR WEDNESDAY NIGHT AND THURSDAY.  FOR
TEMPERATURES...TUESDAYS HIGHS ARE VERY CLOSE TO MONDAYS READINGS
...GIVE OR TAKES 1 C.  BY WEDNESDAY...THICKNESS VALUES SHOW THE
HIGHS COOLING 1.5 TO 3.5 C.  THE BIGGER COOL DOWN IS INDICATED FOR
THURSDAY...AS MUCH AS 6 - 10 C COOLER.  WILL LOWER READINGS SOMEWHAT
THURSDAY...WITH NEXT SHIFT TENDING FURTHER IN THAT DIRECTION IF
NEEDED.   NO CHANGES FOR THE LATER DAYS.

&&

.BOU...NONE.

&&

RPK/RJK
Hazardous weather outlook, Aug 1, 11:15 AM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT MON AUG 01 2005

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1115 AM MDT MON AUG 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE MONSOONAL FLOW COMBINED WITH STRONG AFTERNOON
HEATING WILL PRODUCE SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND
FOOTHILLS. OTHER THUNDERSTORMS MAY DEVELOP OVER THE NORTHEAST PLAINS
LATER IN THE AFTERNOON OR DURING THE EARLY EVENING HOURS ALONG
OUTFLOW BOUNDARIES GENERATED BY THUNDERSTORMS MOVING OFF THE HIGHER
TERRAIN. STORMS MAY PRODUCE STRONG GUSTY OUTFLOW WINDS AND SMALL
HAIL ALONG WITH SOME BRIEF HEAVY RAIN. ALL THUNDERSTORMS WILL
PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. STORMS SHOULD END IN
MOST AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:04 PM MDTSevere Thunderstorm WarningBOUWeld24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.